Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Platelets Low after 2 weeks on Imuran


02-22-2019, 01:06 AM   #1
BoyMama2000
Senior Member
 
Join Date: Sep 2011
Location: Denver-Boulder, Colorado
Platelets Low after 2 weeks on Imuran

Hi Everyone,

My son has been on Stelara for 2 years. Initially every 8 weeks and then every 4 weeks for the past year. It was helping but not 100% so we added Imuran 2 weeks ago. His bloodwork all looked good today except his platelets were low... 121 when 150 is low end of normal.

Doctor wants to re-check in 1 week to see the trend.

Has this happened to anyone on 6pm or Imuran? If so, did it get better or worse?

Thanks, it just makes me a bit nervous and was curious if this is something commonly seen with these meds.

This is the first time in 7+ years he may be having a negative side effect from a med.

Thanks.
02-22-2019, 06:08 AM   #2
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Imuran??
The Gi and Rheumo we have will not combine biologics plus Imuran/6-mp due to Fatal Tcell lymphoma risk in young adult males .
We asked multiple times for this combo(due to other medical issues imuran could treat)
Big fat no due to risks

They only use mtx plus biologic s in male patients
Hope his platelets go up
Are you seeing hematology to rule out tag along platelet disorders ?
__________________
DS - -Crohn's -Stelara -mtx
02-22-2019, 06:11 AM   #3
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Found this

https://rxight.com/side-effects/drug/imuran/
02-22-2019, 04:58 PM   #4
BoyMama2000
Senior Member
 
Join Date: Sep 2011
Location: Denver-Boulder, Colorado
Thanks for the input Little Penguin. I have to say that what your wrote is really freaking me out after years of putting off thiourprines because the the risk HSTL. My son refused to add MTX to the Stelara because he was on it and didn't like the headaches and would have done the pills but the doctor said the pill doesn't work well in IBD.

So after years, he (age 20) decided to add in Imuran....he has good control everywhere but rectum and has some mild stenosis there so we need to get aggressive. The doctor said that the risk of that is a ton lower than the risk he will have signficant issue with rectal stenosis. He began only two weeks ago and I am a little comforted it is with Stelara and not an Anti-TNF drug. I know Stelara is new to the Crohn's world but am hoping and praying the risk is less than with Anit-TNF biologic therapy and Imuran.

Now I am going to be sleepless again hearing this! It is such a hard decision and I had finally come to some level of comfort with his decision....not now!
02-22-2019, 08:39 PM   #5
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
The rectum is extremely difficult to treat
(Rectal prolapse here for years for ds )
Last place to heal .
Adult docs treat differently than ped Gi so maybe thatís it
But we did ask multiple times to combine
Biologics plus imuran
- but was told no for that reason
Ds has Sweet syndrome which can benefit from imuran sometimes
Mtx doesnít treat his nor does Stelara
So he is now on not one but TWO biologics
Plus mtx (yes pills )
He has been on two biologics for 3-4 years now
One is Stelara for jia and crohns
Plus mtx

Can you get a second opinion Gi ?
If mtx is used as mono therapy in crohns then no they donít use pills
But to boost a biologic they do use mtx pills sometime.

If it was only mtx shot no way would Ds take it
Way too many side effects for him
02-23-2019, 05:43 PM   #6
Jelly loves Peanut butter
Senior Member
 
Join Date: Nov 2016
Location: Southern California

My Support Groups:
My son is on remicade and methotrexate and last labs show platelets at 100. They have never been low so he too just had labs yesterday to recheck . Doctor said if they are still low he will have to stop the methotrexate. Heís been on both since 9/2017.

BoyMama let me know how your sonís repeat platelet level comes out. Also can you tell me more about your sonís headaches? Iíve talked with the GI and rheumatologist and they donít think my sonís headaches are related to the methotrexate. Iím taking him to his regular pediatrician in March for evaluation.
__________________

Mom of Lincoln (age 12)

Dx. Crohn's 9/2016 (age 9)
Dx. Juvenile Spondyloarthritis 9/2017 (age 10)

6-Mp 9/2016-10/2017
Remicade started 9/2017
MTX started 9/2017
02-23-2019, 07:20 PM   #7
BoyMama2000
Senior Member
 
Join Date: Sep 2011
Location: Denver-Boulder, Colorado
Yes, let's keep each other posted about this. I plan to ask to have him go to MTX pills (if they agree) if Imuran platelets remain low.

My son would get headaches for about a day after his injections years ago but not every time. He was awful at taking the folic acid and I have heard that taking that (and some tylenol if it works) can help. Certainly headaches are a side effect of MTX for many people. I think one way to determine if it is MTX versus something else is if they occur following to pills or shot. When my son had the headaches he was on MTX monotherapy and not on a biologic at that time.

Let's keep in touch and hope both kids get on a good track. Is this the first time he has had a low platelet count since being on both meds?
02-23-2019, 09:49 PM   #8
Jelly loves Peanut butter
Senior Member
 
Join Date: Nov 2016
Location: Southern California

My Support Groups:
Yes first time with low platelets so hoping the recheck is good. Keep me posted and Iíll do the same🤗
02-25-2019, 06:22 PM   #9
Jelly loves Peanut butter
Senior Member
 
Join Date: Nov 2016
Location: Southern California

My Support Groups:
Recheck platelets are normal range at 333 so Iím not sure why they were low. So meds will stay the same for now😀
02-28-2019, 11:40 AM   #10
BoyMama2000
Senior Member
 
Join Date: Sep 2011
Location: Denver-Boulder, Colorado
Just got results of CBC just 6 days after last test and platelets are now 78 from 121 last week! I called my son and told him to stop taking the Imuran. Plan to call/email doctor and ask about what to do next. Does anyone know how long it will take to see them go back up? He has only been on this drug for a little over 3 weeks so this is quite a quick reaction.

We plan to ask again about MTX pills and will see what they say but imagine they won't want to add anything until his platelets are back up. I hope that happens quick...this sort of freaks me out!
03-14-2019, 08:28 PM   #11
BoyMama2000
Senior Member
 
Join Date: Sep 2011
Location: Denver-Boulder, Colorado
Well the Imuran definitely is not the drug for him and did cause the low platelets...they went right back up to normal after a week off the drug. In a way, I think that is a good thing due to the cancer risk in young men with Crohns. Now we know he can't take it anyway and was only on it for 3 weeks.

He really still doesn't want to take MTX. He isn't a huge drinker but does exceed 14 per week at times as a college kid and turns 21 next month. I am going to talk to the doctor about finishing the Uceris and continuing the Canasa suppossitories twice a day with the Stelara to see if that gets his rectum under control. Hopefully his sigmoidoscopy will look okay in April so we can continue this in San Fran during his internship this summer and if not, we may just see if he can switch to Remicade monotherapy when he returns in August.

I guess a few more months won't be awful to put this off. I don't want him starting Remicade when working in a city where we don't know anyone and he is working 60-80 hours a week.

Any input would be appreciated...he just doesn't want to risk the liver issue potential with drinking. I imagine when he graduates in May 2020, he will feel differently. He isn't a huge partier so think it will slow down a lot when he graduates.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Platelets Low after 2 weeks on Imuran
Thread Tools


All times are GMT -5. The time now is 03:01 PM.
Copyright 2006-2017 Crohnsforum.com